Texas, 2017

Hail and Damaging Wind in Texas, August 5, 2017

August 5, 2017 · NWS EWX · 2 events in 1 county or zone

Thunderstorms developed over the mountains in Northern Mexico and moved to the east into Texas. One of these storms produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed over the mountains in Northern Mexico and moved to the east into Texas. One of these storms produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 5, 5:23 PM CST, 32 minutes earlier.

Area forecast discussion, Aug 5, 5:23 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
623 PM CDT Sat Aug 5 2017

.AVIATION DISCUSSION...FOR 00Z TAF PERIOD...
Isolated -TSRA currently located west of the KAUS terminal this
afternoon while KSAT/KSSF is mostly clear and VFR. KAUS has a very
low chance for a terminal impact in the first couple hours of the TAF
period but believe these will be too short lived and isolated to
warrant a prevailing or TEMPO line.

Farther west at the KDRT terminal, TSRA is much more likely as
outflow is already passing through the terminal at TAF issuance.
Included TEMPO group there for first few hours of the TAF to account
for reduced VIS due to heavy rainfall. Winds should be out of the
south with the storm outflow winds. -RA expected for several hours
afterwards off and on through about 00-01Z then VFR to prevail
afterwards.

&&

.PREV DISCUSSION... /ISSUED 600 PM CDT Sat Aug 5 2017/

UPDATE...
Have increased pop out west along the Rio Grande into the 30-40
percent range as storm activity in Mexico has pushed outflows into
Maverick County and the border area. Look for additional convection
to fire in this region as a result. With some upper level support,
storms may last past sundown.

PREV DISCUSSION... /ISSUED 252 PM CDT Sat Aug 5 2017/

SHORT TERM (Tonight through Sunday Night)...
Upper air analysis this morning showed the subtropical ridge pushing
up into Texas from the southwest with west-northwesterly flow over
us. At the surface, winds were from the south to southeast. With the
ridge building up convection was being kept to our east. There will
continue to be a slight chance for showers and thunderstorms tonight.
A weakness in the ridge will develop tomorrow and we expect an
increase in rain chances for Sunday and Sunday night. As usual the
best chances will be over the eastern half of the CWA where there
will be better moisture.

LONG TERM (Monday through Saturday)...
Monday a frontal boundary will move through north Texas stalling
somewhere north of our CWA. Low level flow will keep moisture high
with PW near 2.0 inches across most of the area. The front will come
close enough to produce showers and thunderstorms across the northern
half of our forecast area. Since the front will stall and slowly
dissipate north of us, rain chance will continue into Wednesday.
Beyond that point we will revert back to the summertime pattern of
low POPs during the day and evening mainly over the eastern half of
the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              78  95  77  94  75 /  20  30  30  60  60
Austin Bergstrom Intl Airport  76  95  77  92  75 /  20  30  30  60  60
New Braunfels Muni Airport     77  95  77  94  75 /  20  20  40  50  40
Burnet Muni Airport            74  93  74  90  72 /  20  20  30  60  60
Del Rio Intl Airport           78  99  79  98  77 /  30  20  20  20  40
Georgetown Muni Airport        78  95  76  91  74 /  20  20  30  60  60
Hondo Muni Airport             77  97  77  97  75 /  20  30  40  40  50
San Marcos Muni Airport        76  94  76  92  74 /  20  20  30  60  50
La Grange - Fayette Regional   78  95  78  94  75 /  20  30  30  50  40
San Antonio Intl Airport       77  95  78  94  76 /  20  30  40  50  50
Stinson Muni Airport           77  96  77  95  76 /  20  30  40  40  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...TB3
Synoptic/Grids...09
Public Service/Data Collection...YB
Hazardous weather outlook, Aug 5, 2:44 PM CST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
344 PM CDT Sat Aug 5 2017

TXZ171>173-183>194-202>209-217>225-228-062045-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
344 PM CDT Sat Aug 5 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Scattered thunderstorms could produce isolated pockets of heavy
rainfall are possible this afternoon along and east of I-35 as
well as gusty winds. Given the dry antecedent conditions flooding
impacts, if any at all, would be very minor.

Afternoon heat index values of 105 to 109 degrees will be
possible this afternoon across portions of South Central Texas,
mainly along and east of Interstate 35.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rain chances will increase Monday and Tuesday with the higher
chances for rain across the northern counties. Pockets of heavy
rainfall are possible but any possible flooding is expected to be
minor.

Afternoon heat index values of 104 to 108 degrees will be
possible Sunday through Tuesday across portions of South Central
Texas, outside of the Hill Country.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 5, 2:56 PM CST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
356 PM CDT Sat Aug 5 2017

TXZ173-191>194-203>209-217>225-228-060000-
Williamson-Hays-Travis-Bastrop-Lee-Uvalde-Medina-Bexar-Comal-
Guadalupe-Caldwell-Fayette-Maverick-Zavala-Frio-Atascosa-Wilson-
Karnes-Gonzales-De Witt-Lavaca-Dimmit-
Including the cities of Georgetown, San Marcos, Austin, Bastrop,
Giddings, Uvalde, Hondo, San Antonio, New Braunfels, Seguin,
Lockhart, La Grange, Eagle Pass, Crystal City, Pearsall,
Pleasanton, Floresville, Karnes City, Gonzales, Cuero,
Halletsville, and Carrizo Springs
356 PM CDT Sat Aug 5 2017

...Elevated Heat Index Values Continue This afternoon...

Afternoon heat index values this afternoon will peak in the 105
to 109 degree range for portions of South Central Texas. The
majority of these higher readings will be along and east of
Interstate 35.  Prolonged exposure to the heat and/or exertion
outdoors without proper hydration and other precautionary actions
may result in heat related illness.

Please take extra precautions if you work or spend time outside
in the afternoon. Stay hydrated and take breaks in the shade or an
air conditioned building. Limit strenuous outdoor activities and
check up on the elderly, sick, and those without air conditioning.
Never leave children or pets unattended in a vehicle, even for a
couple minutes, and remember to look before you lock!
Special weather statement, Aug 5, 5:28 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
628 PM CDT SAT AUG 5 2017

TXZ183-202-217-060030-
Maverick TX-Kinney TX-Val Verde TX-
628 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KINNEY...NORTHERN
MAVERICK AND SOUTHEASTERN VAL VERDE COUNTIES UNTIL 730 PM CDT...

At 627 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Amistad Village to near Eagle Pass.
Movement was east-northeast at 20 mph.

Wind gusts up to 50 mph, frequent cloud to ground lightning, and
hail up to nickel sized will be possible with these storms.

Locations impacted include...
Del Rio, Eagle Pass, Brackettville, Spofford, Quemado, Amistad
Village, Paloma, Darling, Laughlin AFB, Amanda, Lake View, Val Verde
Park, Radar Base, Standart, Normandy, Cienegas Terrace, Laughlin Afb
Aux Field, Elm Creek and Seco Mines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2879 10052 2883 10057 2888 10058 2893 10064
      2909 10066 2916 10076 2919 10076 2926 10081
      2927 10086 2935 10095 2936 10100 2946 10106
      2948 10115 2965 10083 2933 10043 2888 10019
      2869 10050
TIME...MOT...LOC 2327Z 255DEG 16KT 2939 10106 2875 10052

TB3

The radar

The Laughlin AFB radar (KDFX), 63 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Val Verde

When
August 5, 5:55 PM CST
Where
Val Verde County, 1.38 mi N of (Drt)del Rio Intl Ar
Measured
1 in hail
Reported by
Public
Coordinates
29.390, -100.920

A thunderstorm produced quarter size hail in Del Rio.

Thunderstorm Wind, Val Verde

When
August 5, 6:01 PM CST
Where
Val Verde County, Del Rio
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.370, -100.900

A thunderstorm produced wind gusts estimated at 60 mph that knocked down some trees in Del Rio. This storm also produced pea size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720507, 720509.